Keywords: QTc, Dysrhythmias, drug overdose (PubMed Search)
A leading cause of cardiac arrest in patients 40 years and younger is due to drug poisoning. Adverse cardiovascular events (ACVE) such as myocardial injury (by biomarker or ECG), shock (hypotension or hypoperfusion requiring vasopressors), ventricular dysrhythmias (ventricular tachycardia/fibrillation, torsade de pointes), and cardiac arrest (loss of pulse requiring CPR) are responsible for the largest proportion of morbidity and mortality overdose emergencies. Clinical predictors of adverse cardiovascular events in drug overdose in recent studies include:
Obtain ECG and perform continuous telemetry monitoring in overdose patients with above risk factors. Patients with two or more risk factors have extremely high risk of in-hospital adverse cardiovascular events and intensive care setting should be considered.
Clinical risk factors for in-hospital adverse cardiovascular events after acute drug overdose. Manini AF, Hoffman RS, et al. Acad Emerg Med. 2015:22(5):499-507.
Incidence of adverse cardiovascular events in adults following drug overdose. Manini AF, Nelson LS, et al. Acad Emerg Med. 2012;19:843–9.